Tornado, Calhoun
- When
- August 10, 3:57 AM CST
- Where
- Calhoun County, 5 mi NE of Lake City
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 30 yd
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.317, -94.667
Brief touchdown of landspout tornado.
The airmass remained unstable over Iowa during the afternoon of the 10th. Temperatures were in the mid 80s with dew points in the mid 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The airmass remained unstable over Iowa during the afternoon of the 10th. Temperatures were in the mid 80s with dew points in the mid 70s. There was plenty of CAPE available with nearly 3500 J/kg available. The lifted index was around -9 C. by late afternoon. The LCL was relatively low, around 1000 meters. Thunderstorms formed over northwest Iowa and produced several funnel clouds. A brief touchdown occurred northeast of Lake City in Calhoun County. The tornado was laminar in appearance and was actually a landspout.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 10, 2:07 AM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 307 AM CDT THU AUG 10 2006 .DISCUSSION... ACTIVE WEATHER SO WILL KEEP DISCUSSION SHORT. WATCH JUST ISSUED FOR PORTIONS OF CNTRL/WC COUNTIES THRU 7 AM. MAIN THREAT FROM STORMS ROLLING OUT OF ERN NE WL BE WINDS. STORMS HAVE ALSO FIRED ALONG HWY 20 CORRIDOR IN REGION OF MU CAPE MAX AND STRONG DEEP LAYER SHEAR. COULD SEE SOME LARGE HAIL EARLY THIS MORNING. FOR LATER TODAY AND THIS EVENING...HAVE EMPHASIZED POPS FOR SOUTHERN HALF. THE NAM IS STRONGLY SUGGESTING AN MCS TO ROLL OVER SRN IA WITH WIND/HEAVY RAIN THREAT. HAVE ADDED SLT CHC POPS IN FAR E ON FRI TO ACCT FOR NAM SOLUTION WHICH LINGERS AN INVERTED TROF AND PRECIP ACRS MUCH OF CWA. THE GFS IS VIRTUALLY DRY. DAY SHIFT CAN RE-EVALUATE. IN THE LATER PERIODS...STILL FOLLOWING CONSISTENT ECMWF TIMING FOR PRECIP LATE SAT AND SUN. NO CHANGES DAYS 4-7. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 752 PM CDT WED AUG 9 2006 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-101100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 752 PM CDT WED AUG 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ACROSS CENTRAL IOWA. THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT FROM DAMAGING WINDS. IN ADDITION...VERY HIGH RAINFALL RATES OF 2 INCHES PER HOUR OR MORE COULD PRODUCE RAPID URBAN FLOODING. LARGE HAIL IS A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR SEVERE STORMS WILL CONTINUE INTO THURSDAY...MAINLY SOUTH AND WEST OF A LINE FROM ROCKWELL CITY THROUGH DES MOINES TO OSKALOOSA. MAIN THREAT WILL BE FROM DAMAGING WINDS WITH HAIL A SECONDARY THREAT. ADDITIONAL THUNDERSTORMS ARE FORECAST ACROSS CENTRAL IOWA ON SUNDAY INTO SUNDAY NIGHT...HOWEVER THE THREAT FOR SEVERE WEATHER CANNOT BE DETERMINED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL IOWA TONIGHT. IN ADDITION...SPOTTER ACTIVATION MAY BE NEEDED MAINLY IN WESTERN AND SOUTHERN PORTIONS OF THE AREA ON THURSDAY. CC
The Des Moines radar (KDMX), 102 km away, was scanning. The volume nearest the first event began at 09:58 UTC.
1 tornado. Local standard time, as filed.
Brief touchdown of landspout tornado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyThe tornado archive for Iowa, 2006Warnings in Iowa, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528444.